Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Austin/San Antonio, TX

June 24, 2019Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 24, 2019, 3:52 PM CDT for Bexar County, Texas. It was in force for 113 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2019, 3:52 PM CDT (20:52 UTC)
Expired
Jun 24, 2019, 5:45 PM CDT
In force
113 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 50 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:05 PM CDTFLASH FLOOD1 Wsw Windcrest, TXWATER OVER ROADWAY IN THE VICINITY OF WALZEM RD NEAR I-35.
Jun 24, 4:23 PM CDTFLASH FLOOD2 Nnw San Antonio, TXVIDEO ON TWITTER SHOWS THE RIGHT LANE OF I-10 NEAR W. WOODLAWN AVE. FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS54 KEWX 242052
FFWEWX
TXC029-242245-
/O.NEW.KEWX.FF.W.0035.190624T2052Z-190624T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
352 PM CDT Mon Jun 24 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Central Bexar County in south central Texas...

* Until 545 PM CDT.

* At 350 PM CDT, Doppler radar indicated heavy rain across the San 
  Antonio metro area. Up to two inches of rain have already fallen 
  according to Doppler radaar. Flash flooding is expected shortly.

* Some locations that will likely experience flooding include...
  San Antonio, Universal City, Live Oak, San Antonio Int Airport,
  Leon Valley, Kirby, Alamo Heights, Windcrest, Terrell Hills,
  Shavano Park, Hollywood Park, Olmos Park, Lackland AFB, Sea World,
  Timberwood Park, Converse, Castle Hills, Balcones Heights, Von Ormy
  and Hill Country Village.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2971 9843 2952 9830 2927 9864 2948 9877

$$
3 follow-up statements
944 
WGUS74 KEWX 242118
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
418 PM CDT Mon Jun 24 2019

TXC029-242245-
/O.CON.KEWX.FF.W.0035.000000T0000Z-190624T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-
418 PM CDT Mon Jun 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
CENTRAL BEXAR COUNTY...

At 415 PM CDT, we received a report from a trained spotter of 
considerable flooding near the access road vicinity Walziem and I-
35. Also,  the City of San Antonio website shows several street 
closures. 

The heaviest rain has pushes just to the east of the city of San 
Antonio but areas to the east and south are still dealing with heavy 
rain and possibly flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2952 9830 2927 9864 2944 9874 2966 9840

$$
269 
WGUS74 KEWX 242212
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
512 PM CDT Mon Jun 24 2019

TXC029-242245-
/O.CON.KEWX.FF.W.0035.000000T0000Z-190624T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-
512 PM CDT Mon Jun 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
CENTRAL BEXAR COUNTY...

At 508 PM CDT, flash flood continues even though the heavy rain has 
moved the San Antonio metro area. There are many street closures 
across the city of San Antonio as of this update and therefore, the 
Flash Flood Warning still in effect through 545 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2952 9830 2927 9864 2944 9874 2966 9840

$$
017 
WGUS74 KEWX 242243
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
543 PM CDT Mon Jun 24 2019

TXC029-242253-
/O.EXP.KEWX.FF.W.0035.000000T0000Z-190624T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-
543 PM CDT Mon Jun 24 2019

...THE FLASH FLOOD WARNING FOR CENTRAL BEXAR COUNTY WILL EXPIRE AT
545 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 2952 9830 2927 9864 2944 9874 2966 9840

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:23 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 24, 3:23 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
323 PM CDT Mon Jun 24 2019

.SHORT TERM (Tonight through Tuesday Night)...
Ongoing area of showers and thunderstorms across portions of the Hill
Country into the I-35 corridor continues early this afternoon. Hi-res
guidance had a tough time capturing this activity, so we have gone
mainly with radar trends and existing outflow boundaries interacting
with daytime heating. We are noticing a decreasing trend in radar
activity along the I-35 corridor near Austin, while activity farther
south near San Antonio continues to develop. Overall, this area of
showers and storms is expected to maintain for the next 2-3 hours.
The main concern with this activity will be locally heavy rainfall
and marginally severe wind gusts.

Elsewhere, convective trends are increasing across west central Texas
and this area should be the focus for the most active weather for the
evening hours. Some of this convection may eventually move southward
and impact portions of the southern Edwards Plateau, including
northern Edwards and Val Verde counties. The main concern with these
storms will be large hail and damaging wind gusts.

On Tuesday, the flow aloft will change little and with plenty of
moisture, residual outflow boundaries and daytime heating, we should
see some scattered showers and thunderstorms, especially during the
afternoon and evening hours. While overall severe weather chances
appear low, we can't rule out a strong to possibly severe storm or
two for areas generally along and east of the I-35 corridor. In
addition, slow storm movement will likely yield pockets of heavy
rainfall.

&&

.LONG TERM (Wednesday through Monday)...
The forecast for the middle and late portion of this week should
largely be dominated by a slowly strengthening subtropical ridge
axis. As this occurs, the atmosphere should begin to stabilize
resulting in a drying and warming trend. Temperatures should remain
close to seasonal averages with highs generally in the upper 80s to
mid 90s, with overnight lows in the upper 60s to mid 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  91  75  93  73 /  20  50  30  10   0
Austin Bergstrom Intl Airport  74  90  74  92  72 /  20  50  30  10   0
New Braunfels Muni Airport     75  90  73  92  72 /  30  50  30  10   0
Burnet Muni Airport            73  89  71  90  71 /  20  40  30  -   -
Del Rio Intl Airport           74  92  73  93  74 /  30  30  20  10  -
Georgetown Muni Airport        74  90  73  91  72 /  20  50  30  10  -
Hondo Muni Airport             75  91  72  94  72 /  30  50  30  10  -
San Marcos Muni Airport        74  90  73  92  72 /  30  50  30  10   0
La Grange - Fayette Regional   75  91  76  93  74 /  30  50  30  10   0
San Antonio Intl Airport       75  90  74  93  73 /  30  50  30  10  -
Stinson Muni Airport           75  90  75  93  74 /  30  50  30  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Treadway
Short-Term/Long-Term...Platt
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jun 24, 4:55 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
455 AM CDT Mon Jun 24 2019

TXZ171>173-183>194-202>209-217>225-228-251100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
455 AM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a chance for strong to severe thunderstorms across all
of South Central Texas today and tonight. Large hail and damaging
winds are the primary threats, but locally heavy downpours of 1
to 2 inches will also be possible. The potential for severe
weather will be slightly higher across areas west of a Kerrville
to Pearsall line.

Elevated heat indices of 103 to 109 degrees are expected over the
Rio Grande Plains this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will remain possible Tuesday, with gusty
winds and brief heavy downpours possible. Otherwise, no hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 24, 10:20 AM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1020 AM CDT Mon Jun 24 2019

TXZ172-173-192-241615-
Williamson TX-Burnet TX-Travis TX-
1020 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON...
NORTHWESTERN TRAVIS AND CENTRAL BURNET COUNTIES UNTIL 1115 AM CDT...

At 1020 AM CDT, Doppler radar was tracking a strong thunderstorm over
Shady Grove, or near Bertram, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burnet, Bertram, Liberty Hill, Florence, Watson, Oatmeal, Briggs,
Mahomet, Sunnylane, Joppa, Andice, Shady Grove and Longhorn Cavern
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 9788 3091 9783 3090 9777 3089 9774
      3053 9802 3069 9836 3103 9809 3103 9791
TIME...MOT...LOC 1520Z 290DEG 12KT 3084 9810

AAT
Special weather statement, Jun 24, 11:10 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1110 AM CDT Mon Jun 24 2019

TXZ172-173-192-241715-
Williamson TX-Burnet TX-Travis TX-
1110 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHERN TRAVIS AND
CENTRAL BURNET COUNTIES UNTIL 1215 PM CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Georgetown Dam, or 7 miles west of Serenada, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Granger, Anderson Mill, Serenada, Windemere, Leander, Hutto,
Manor, Lago Vista, Bartlett, Liberty Hill, Jarrell, Florence and
Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3091 9783 3087 9762 3074 9727 3071 9726
      3040 9734 3042 9737 3034 9741 3056 9820
      3092 9784
TIME...MOT...LOC 1610Z 287DEG 27KT 3068 9781

AAT
Special weather statement, Jun 24, 11:46 AM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1146 AM CDT Mon Jun 24 2019

TXZ172-190>192-241730-
Blanco TX-Hays TX-Burnet TX-Travis TX-
1146 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...WESTERN
TRAVIS...NORTHEASTERN BLANCO AND SOUTH CENTRAL BURNET COUNTIES UNTIL
1230 PM CDT...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cypress Mill, or 10 miles north of Dripping
Springs, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Dripping Springs, Anderson Mill, Lakeway, Lago Vista, Bee
Cave, West Lake Hills, Hudson Bend, The Hills, Woodcreek, Bear Creek,
Spicewood, Barton Creek, Cypress Mill, Henly, Payton, Pedernales
Falls State Park, Shady Hollow, Driftwood and Mansfield Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 9785 3045 9782 3045 9780 3043 9778
      3043 9776 3045 9775 3044 9772 2998 9796
      3015 9845 3056 9818
TIME...MOT...LOC 1645Z 297DEG 13KT 3034 9814

AAT
Special weather statement, Jun 24, 2:44 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Mon Jun 24 2019

TXZ191-205>207-242045-
Guadalupe TX-Comal TX-Bexar TX-Hays TX-
244 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYS...WESTERN
GUADALUPE...BEXAR AND COMAL COUNTIES UNTIL 345 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leon Valley, or near San Antonio, moving southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
San Antonio, New Braunfels, San Marcos, Schertz, Seguin, Cibolo,
Universal City, Live Oak, Selma, Stinson Municipal Airport, San
Antonio Int Airport, Randolph AFB, Canyon Lake Dam, Canyon Lake, Leon
Valley, Helotes, Kirby, Alamo Heights, Windcrest and Terrell Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2925 9880 2960 9881 2998 9817 2987 9799
      2975 9790 2948 9808 2944 9812 2944 9814
      2911 9841
TIME...MOT...LOC 1944Z 328DEG 20KT 2951 9859

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:27 AM CDTSpecial Weather StatementEWXBurnet48 min
Jun 24, 3:13 AM CDTSpecial Weather StatementEWXBurnet, Williamson47 min
Jun 24, 3:57 AM CDTSevere Thunderstorm WarningEWXWilliamson33 min
Jun 24, 4:01 AM CDTSpecial Weather StatementEWXWilliamson44 min
Jun 24, 4:36 AM CDTSpecial Weather StatementEWXTravis, Williamson54 min
Jun 24, 10:20 AM CDTSpecial Weather StatementEWXBurnet55 min
Jun 24, 11:10 AM CDTSpecial Weather StatementEWXWilliamson65 min
Jun 24, 11:46 AM CDTSpecial Weather StatementEWXHays44 min
Jun 24, 11:50 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Hays, Travis, Williamson3 hr
Jun 24, 12:49 PM CDTAreal Flood AdvisoryEWXBastrop, Lee, Travis, Williamson3 hr
Jun 24, 1:42 PM CDTAreal Flood AdvisoryEWXBastrop, Lee2 hr
Jun 24, 2:19 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays3 hr
Jun 24, 2:44 PM CDTSpecial Weather StatementEWXBexar, Comal61 min
Jun 24, 4:03 PM CDTSpecial Weather StatementEWXBexar42 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.